Maine, 2006

Flash Flood in Maine, August 19, 2006

August 19, 2006 · NWS CAR · 1 event in 1 county or zone

Training thunderstorms containing very heavy rain caused isolated flash flooding. 50 inches of rain in around an hour.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Training thunderstorms containing very heavy rain caused isolated flash flooding. Rainfall rates of 3.00 to 4.00 inches per hour occurred in a small area...with Barnard Plantation reporting nearly 4.50 inches of rain in around an hour. Barnard Road was flooded...with around a half foot of water covering the road. The road shoulder was also washed out in several locations. Drainage areas were washed out or damaged in the town of Barnard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 19, 3:12 PM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 19, 3:12 PM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
412 PM EDT SAT AUG 19 2006

.SYNOPSIS...A WEAK COLD FRONT WILL STALL ACROSS THE REGION TONIGHT.
LOW PRESSURE WILL MOVE ON A NORTHEAST TRACK ALONG THE FRONT
SUNDAY. THE LOW WILL CONTINUE EAST SUNDAY NIGHT THEN HIGH
PRESSURE WILL BUILD IN FOR MONDAY. ANOTHER COLD FRONT WILL
APPROACH ON TUESDAY.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
THE GFS HAS BEEN THE MOST CONSISTENT MODEL REGARDING THE TRACK OF
LOW PRESSURE SUNDAY INTO SUNDAY NIGHT. YESTERDAY THE NAM HAD TRACK
NORTH OF THE GFS TRACK...TODAY THE NAM SEEMS TO HAVE A MORE
SOUTHERLY TRACK BUT SEEMS TO BE CONVERGING ON THE GFS TRACK. WITH
THIS IN MIND A STRATEGY OF BLENDING BOTH MODELS CONTINUES TO LOOK
LIKE THE BEST OPTION. HAVE LOOKED AT A 50/50 BLEND OF QPF AND POP
FIELD BUT NOT MUCH DIFFERENCE FROM PREVIOUS FORECAST PACKAGE...SO
HAVE DECIDED TO MANUALLY MODIFY PREVIOUS POP AND QPF IN ORDER TO
MAINTAIN CONTINUITY. IN DOING THIS ONLY SIGNIFICANT CHANGE SEEMS
TO BE TO MOVE POP/QPF SLIGHTLY NORTHWARD. FOR TEMPERATURE AND WIND
HAVE USED MAV//MET COMBINATION. OVER THE COASTAL WATERS HAVE USED
NAM12.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
A COLD FRONT WILL CROSS THE REGION LATER TUESDAY/TUESDAY NIGHT WITH
A CHANCE OF SHOWERS/THUNDERSTORMS. SHOWERS COULD LINGER EARLY
WEDNESDAY DOWNEAST WHILE THE COLD FRONT EXITS THE COAST. HIGH
PRESSURE WILL THEN BUILD ACROSS THE REGION LATER WEDNESDAY THROUGH
EARLY FRIDAY...THEN BEGIN MOVE TO THE EAST LATER FRIDAY. A WARM
FRONT WILL LIFT TOWARD THE REGION LATER FRIDAY/SATURDAY...POSSIBLY
BRINGING A CHANCE OF SHOWERS TO MOSTLY NORTHERN AREAS. HIGH
TEMPERATURES WILL BE AT NEAR NORMAL TO SLIGHTLY BELOW NORMAL
LEVELS MID WEEK...WITH NEAR NORMAL LEVELS LATE WEEK. LOW
TEMPERATURES WILL BE AT BELOW NORMAL LEVELS MID WEEK WITH HIGH
PRESSURE PROVIDING FAVORABLE RADIATIONAL COOLING AND COOL
TEMPERATURES FOR SEVERAL NIGHTS. LOW TEMPERATURES WILL RETURN TO
NEAR NORMAL LEVELS LATE WEEK.

&&

.AVIATION...
CEILINGS/VISIBILITIES WILL BE LOWERING TONIGHT IN EVENING
THUNDERSTORMS AND DEVELOPING RAIN WHILE LOW PRESSURE TRACKS TOWARD
THE REGION. GENERALLY EXPECT VFR CONDITIONS THIS EVENING...WITH
LOCALLY LOWER CONDITIONS IN ANY SHOWERS/THUNDERSTORMS. MVFR/IFR
CEILINGS/VISIBILITIES WILL DEVELOP OVERNIGHT THEN PERSIST INTO
SUNDAY AFTERNOON.

&&

.MARINE...
SHORT TERM: HAVE INITIALIZED THE WIND GRIDS WITH THE NAM12 OUT
TO 12Z TUESDAY SINCE GFS WINDS LOOK A LITTLE TOO STRONG. A SOUTHERLY
FETCH DEVELOPS FROM SOUTH OF NEW ENGLAND INTO THE GULF OF MAINE BY
00Z MONDAY. BASED ON FORECASTED WIND SPEEDS OVER LOCAL
WATERS...HAVE INITIALIZED WAVE GRIDS WITH WNA WAVE WATCH III THEN
MANUALLY ADJUSTED LOWER BY 1 TO 2 FEET. SINCE WINDS DIMINISH BEHIND
LOW PRESSURE SUNDAY NIGHT...EXPECT COMBINED SEAS TO BE MADE UP
MAINLY OF SOUTHERLY SWELL.

LONG TERM: WINDS/SEAS WILL BE BELOW SMALL CRAFT ADVISORY LEVELS
TUESDAY THROUGH THURSDAY. VISIBILITIES COULD BE REDUCED AT TIMES IN
SHOWERS/THUNDERSTORMS TUESDAY NIGHT/EARLY WEDNESDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

SHORT TERM/MARINE...MIGNONE
LONG TERM/MARINE...NORCROSS
AVIATION...NORCROSS
Hazardous weather outlook, Aug 19, 4:40 AM EST, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
540 AM EDT SAT AUG 19 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-200945-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
540 AM EDT SAT AUG 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON
INTO THE EVENING HOURS AS A COLD FRONT SLIDES SOUTHWARD FROM
CANADA. THE HEAVIEST ACTIVITY WILL BE ACROSS CENTRAL AND EASTERN
SECTIONS WHERE SOME THUNDERSTORMS COULD CONTAIN WIND GUSTS UP TO
45 MPH AND SMALL HAIL.

STEADIER RAINFALL IS EXPECTED LATER TONIGHT AS LOW PRESSURE MOVES
ALONG THE FRONTAL BOUNDARY. ONCE AGAIN THE HEAVIEST ACTIVITY IS
EXPECTED ACROSS EASTERN AND DOWNEAST AREAS AS THE LOW MOVES ALONG
THE COAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE RAIN WILL TAPER OFF THE SHOWERS SUNDAY AFTERNOON AND THEN COME
TO AN END BY SUNDAY NIGHT AS THE LOW MOVES WELL EAST OF THE
REGION. RAINFALL AMOUNTS ACROSS DOWNEAST AND EASTERN COULD REACH 1.5
TO 2 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

HEWITT

In the hours before

Special weather statement, Aug 19, 2:34 PM EST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
334 PM EDT SAT AUG 19 2006

MEZ005-006-010-011-031-192030-

PISCATAQUIS...PENOBSCOT AND AROOSTOOK COUNTIES...

334 PM EDT SAT AUG 19 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS...PENOBSCOT AND
AROOSTOOK COUNTIES...

AT 330 PM EDT...DOPPLER WEATHER RADAR INDICATED A BROKEN LINE OF
THUNDERSTORMS WITH POSSIBLE GUSTY WINDS...STRETCHING FROM MILLINOCKET
TO 13 MILES NORTHWEST OF BROWNVILLE JUNCTION. THE LINE WAS MOVING EAST
AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 430 PM EDT INCLUDE...
    MILLINOCKET...        BROWNVILLE JUNCTION...
    EAST MILLINOCKET...   MEDWAY...             WYTOPITLOCK...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    LOCALIZED GUSTY WINDS...UP TO 40 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4576 6866 4540 6947 4527 6864 4574 6791

NOUHAN
Special weather statement, Aug 19, 3:30 PM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
430 PM EDT SAT AUG 19 2006

MEZ005-006-010-011-031-032-192130-

AROOSTOOK...PISCATAQUIS...PENOBSCOT AND WASHINGTON COUNTIES...

430 PM EDT SAT AUG 19 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PISCATAQUIS...
PENOBSCOT AND WASHINGTON COUNTIES...

AT 429 PM EDT...DOPPLER WEATHER RADAR CONTINUED TO INDICATE A BROKEN
LINE OF THUNDERSTORMS WITH POSSIBLE GUSTY WINDS...STRETCHING FROM 10
MILES NORTHWEST OF WYTOPITLOCK TO 39 MILES SOUTHWEST OF EAST MILLINOCKET.
THE LINE WAS MOVING SLOWLY EAST AT 15 TO 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 530 PM EDT INCLUDE...
    EAST MILLINOCKET...   MEDWAY...             WYTOPITLOCK...
    DANFORTH...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...LOCALLY UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4577 6824 4537 6956 4533 6876 4573 6754

NOUHAN
Special weather statement, Aug 19, 3:44 PM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
444 PM EDT SAT AUG 19 2006

MEZ001-002-192145-

AROOSTOOK COUNTY...

444 PM EDT SAT AUG 19 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 442 PM EDT...DOPPLER WEATHER RADAR INDICATED A BROKEN LINE OF
THUNDERSTORMS WITH LOCALIZED GUSTY WINDS...STRETCHING FROM 6 MILES
NORTHEAST OF LIMESTONE TO 36 MILES WEST OF PORTAGE. THE LINE WAS
MOVING SLOWLY EAST AT 15 TO 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 545 PM EDT INCLUDE...
    WOODLAND...           LORING...             LIMESTONE...
    CARIBOU...            PORTAGE...            WASHBURN...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...LOCALLY UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4697 6771 4669 6949 4661 6894 4686 6727

NOUHAN
Special weather statement, Aug 19, 4:30 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
530 PM EDT SAT AUG 19 2006

MEZ002-006-192230-

AROOSTOOK COUNTY...

530 PM EDT SAT AUG 19 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 529 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 20 MILES WEST OF MARS HILL. THE STORM WAS MOVING EAST-
SOUTHEAST AT 15 TO 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 630 PM EDT INCLUDE...
    RURAL AREAS...      BRIDGEWATER...        MARS HILL...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...LOCALLY UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4657 6825 4642 6835 4625 6770 4654 6772

NOUHAN
Special weather statement, Aug 19, 4:33 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
533 PM EDT SAT AUG 19 2006

MEZ010-031-192230-
PISCATAQUIS COUNTY...
533 PM EDT SAT AUG 19 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS COUNTY...

AT 530 PM EDT...DOPPLER WEATHER RADAR INDICATED SCATTERED
THUNDERSTORMS ACROSS SOUTHERN PISCATAQUIS COUNTY. THE STORMS WERE
MOVING EAST AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 630 PM EDT INCLUDE...
    BLANCHARD...          GREENVILLE...         MONSON...
    GUILFORD...           DOVER-FOXCROFT...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 40 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4549 6972 4509 6959 4521 6892 4553 6901

NORCROSS
Special weather statement, Aug 19, 6:27 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
727 PM EDT SAT AUG 19 2006

MEZ015-200030-
PENOBSCOT COUNTY...
727 PM EDT SAT AUG 19 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT COUNTY...

AT 725 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS EXTENDING FROM NEAR DEXTER TO CHARLESTON. THE LINE
WAS MOVING SOUTHEAST AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 830 PM EDT INCLUDE...
    EAST CORINTH...       KENDUSKEAG...         OLD TOWN...
    ORONO...              HERMON...             VEAZIE...
    BANGOR...             BREWER...             HAMPDEN...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 40 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4517 6846 4497 6927 4469 6916 4477 6863

NORCROSS

The radar

The Caribou radar (KCBW), 116 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Piscataquis

When
August 19, 7:00 PM EST to 8:45 PM EST
Where
Piscataquis County, 5 mi W of Brownville
Reported by
GENERAL PUBLIC
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529549.